Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Amarillo, TX

April 29, 2018Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 29, 2018, 4:41 PM CDT for Deaf Smith County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2018, 4:41 PM CDT (21:41 UTC)
Expired
Apr 29, 2018, 5:45 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Deaf Smith County, TX

The radar

The Cannon AFB radar (KFDX), 71 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WUUS54 KAMA 292141
SVRAMA
TXC117-292245-
/O.NEW.KAMA.SV.W.0003.180429T2141Z-180429T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
441 PM CDT SUN APR 29 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Deaf Smith County in the Panhandle of Texas...

* Until 545 PM CDT

* At 440 PM CDT, a severe thunderstorm was located 5 miles south of
  Bellview, or 21 miles west of Friona, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3498 10304 3509 10290 3485 10263 3475 10284
      3475 10304
TIME...MOT...LOC 2140Z 232DEG 15KT 3475 10308 

HAIL...1.25IN
WIND...60MPH
 
$$

LFM
2 follow-up statements
182 
WWUS54 KAMA 292232
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
532 PM CDT SUN APR 29 2018

TXC117-292245-
/O.CON.KAMA.SV.W.0003.000000T0000Z-180429T2245Z/
Deaf Smith TX-
532 PM CDT SUN APR 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN DEAF SMITH COUNTY...

At 531 PM CDT, a severe thunderstorm was located 5 miles northwest of
Bootleg, or 18 miles northwest of Friona, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3487 10304 3504 10284 3485 10263 3475 10284
      3475 10304
TIME...MOT...LOC 2231Z 232DEG 15KT 3488 10287 

HAIL...0.75IN
WIND...60MPH
 
$$

LFM
851 
WWUS54 KAMA 292242
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
542 PM CDT SUN APR 29 2018

TXC117-292252-
/O.EXP.KAMA.SV.W.0003.000000T0000Z-180429T2245Z/
Deaf Smith TX-
542 PM CDT SUN APR 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DEAF SMITH COUNTY
WILL EXPIRE AT 545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3487 10304 3504 10284 3485 10263 3475 10284
      3475 10304
TIME...MOT...LOC 2242Z 232DEG 15KT 3490 10284 

$$

LFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:22 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 29, 4:22 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
422 PM CDT Sun Apr 29 2018

.DISCUSSION...

Noteworthy items for this forecast package still include the
chances for thunderstorms over the next several days.
Additionally, there is a small chance for the potential of fire
weather to develop, but it will all depend on rainfall and how the
fuels across the area react to any rainfall that does occur. For
now, will leave the mention of fire weather out of the forecast,
but tomorrow across the west behind the dryline there could
possibly be fire weather potential.

Small embedded pieces of energy are noted aloft in the 500mb pattern
where southwesterly flow exist. These small areas of vorticity along
with a dryline at the surface are helping to initiate storms in
eastern parts of New Mexico where an axis of instability exists.
The HRRR seems to have a good grasp on this and it brings
convection into the forecast area this afternoon and tonight.
Confidence is pretty good for this to occur and will maintain the
50-55 PoPs across western/southwestern parts of the Texas
Panhandle. Storms could be strong to marginally severe, but do not
anticipate widespread severe weather at this time. Hail around
the size of quarters with gusty winds of 50-60 mph are certainly
possible into the early evening hours until the environment
becomes less favorable. Am not expecting storms to last much past
midnight for our forecast area.

Tomorrow's instability is strong with about the same shear of around
30-40 knots in the 0-6 km layer. One thing that is a problem for
tomorrow is the strong capping inversion. The layer of warm air
aloft is rather deep according to forecast soundings, so it may be
very difficult for storms to initiate and break this cap. That being
said, if any storms break the cap, severe will become increasingly
more favorable with hail around ping pong balls and wind gusts of 60-
70 mph. Low level helicity values are really weak in the afternoon
hours and values don't get up to around 100-200 m^2/s^2 until early
evening. Storms will probably be sparse in coverage given the
strong cap, and it looks like wind and hail will be our main threats
for tomorrow.

Tuesday a small chance for thunderstorms will exists for mainly far
southeastern parts of the Texas Panhandle. Not expecting much across
our area on Tuesday at this time. Looks like initiation should keep
storms east of the forecast area.

Next chance for severe weather will be Wednesday for eastern parts
of the forecast area. Strong instability and strong bulk shear is
forecast, so rotating updrafts appear to have a good chance of
developing. Low level helicity values are somewhat low, so hail and
gusty winds speeds are probably going to be the main threats on
Wednesday for our area. Dryline is currently forecast to be pretty
far east, so we may miss out on any rainfall potential if that
dryline develops too far east.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  84  61  85  57 /  50  20  20  10  10
Beaver OK                  59  86  63  88  60 /  20  30  40  10  10
Boise City OK              54  83  51  80  49 /  20  10  10  10   5
Borger TX                  58  85  62  88  61 /  40  30  20  10  10
Boys Ranch TX              56  87  59  86  56 /  50  20  10  10   5
Canyon TX                  56  84  60  85  58 /  50  20  10  10  10
Clarendon TX               57  81  60  87  63 /  40  30  30  10  10
Dalhart TX                 53  84  55  81  50 /  30  10  10  10   5
Guymon OK                  57  87  61  86  54 /  30  30  20  10   5
Hereford TX                55  85  59  84  57 /  50  20  10  10  10
Lipscomb TX                59  82  61  88  63 /  20  20  40  10  10
Pampa TX                   57  82  59  86  58 /  30  30  30  10  10
Shamrock TX                59  80  61  88  64 /  20  20  40  10  20
Wellington TX              59  81  62  89  66 /  10  20  40  10  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Apr 29, 3:50 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
350 PM CDT Sun Apr 29 2018

OKZ001>003-TXZ001>020-300900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
350 PM CDT Sun Apr 29 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms possible today across the western and central
Panhandles. Storms may be strong to marginally severe, with hail
and gusty winds being the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms possible again on Monday. If storms form there is
the potential for strong to severe storms, with hail and wind
being the main threats.

Depending on how much rain occurs today, Fire Weather concerns
will be possible across the western Panhandles on Monday.

A slight chance of thunderstorms across the far eastern Panhandles
on Tuesday, and Wednesday.

Depending on the moisture the Panhandles receive through midweek,
there may be Fire Weather concerns for the central and western
Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Monday.

Guerrero

In the hours before

Special weather statement, Apr 29, 4:34 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
434 PM CDT SUN APR 29 2018

TXZ011-292200-
Oldham TX-
434 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL
500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Nara Visa, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3557 10304 3559 10269 3530 10268 3531 10304
TIME...MOT...LOC 2134Z 264DEG 21KT 3545 10303

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:34 PM CDTSpecial Weather StatementAMAOldham26 min
Apr 29, 5:00 PM CDTSpecial Weather StatementAMAOldham30 min
Apr 29, 5:29 PM CDTSpecial Weather StatementAMAHartley31 min
Apr 29, 6:01 PM CDTSpecial Weather StatementAMAHartley29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.